Errors of epinephrine administration during severe allergic-like contrast reactions: lessons learned from a bi-institutional study using high-fidelity simulation testing

Carolyn L. Wang, Matthew S. Davenport, Sankar Chinnugounder, Jennifer G. Schopp, Kimia Kani, Sadaf Zaidi, Dan S. Hippe, Angelisa M. Paladin, Neeraj Lalwani, Puneet Bhargava, William H. Bush

Research output: Contribution to journalArticlepeer-review

11 Scopus citations

Abstract

Materials and methods: IRB approval and informed consent were obtained for this HIPAA-compliant bi-institutional prospective study of 40 radiology residents, fellows, and faculty who were asked to manage a structured high-fidelity severe allergic-like contrast reaction scenario (i.e., mild hives progressing to mild bronchospasm, then bronchospasm unresponsive to bronchodilators, and finally anaphylactic shock) on an interactive manikin. Intravenous (IV) and intramuscular epinephrine ampules were available to all participants, and the manikin had a functioning intravenous catheter for all scenarios. Video recordings of their performance were reviewed by experts in contrast reaction management, and errors in epinephrine administration were recorded and characterized.

Purpose: To determine the most common errors of epinephrine administration during severe allergic-like contrast reaction management using high-fidelity simulation surrogates.

Results: No participant (0/40) failed to give indicated epinephrine, but more than half (58% [23/40]) committed an error while doing so. The most common mistake was to administer epinephrine as the first-line treatment for mild bronchospasm (33% [13/40]). Other common errors were to administer IV epinephrine without a subsequent IV saline flush or concomitant IV fluids (25% [10/40]), administer an overdose of epinephrine (8% [3/40]), and administer epinephrine 1:1000 intravenously (8% [3/40]).

Conclusion: Epinephrine administration errors are common. Many radiologists fail to administer albuterol as the first-line treatment for mild bronchospasm and fail to flush the IV catheter when administering IV epinephrine. High-fidelity contrast reaction scenarios can be used to identify areas for training improvement.

Original languageEnglish (US)
Pages (from-to)1127-1133
Number of pages7
JournalAbdominal Imaging
Volume39
Issue number5
DOIs
StatePublished - 2014

Keywords

  • Contrast reaction
  • Epinephrine
  • Epinephrine error
  • High-fidelity simulation

ASJC Scopus subject areas

  • Radiological and Ultrasound Technology
  • Radiology Nuclear Medicine and imaging
  • Gastroenterology
  • Urology

Fingerprint Dive into the research topics of 'Errors of epinephrine administration during severe allergic-like contrast reactions: lessons learned from a bi-institutional study using high-fidelity simulation testing'. Together they form a unique fingerprint.

Cite this